The latest “black box” warning focuses on an array of neurological problems associated with these antibiotics.
For emergency clinicians, the fluoroquinolone antibiotics have been a staple in combating both outpatient and inpatient infections. The first fluoroquinolone (ciprofloxacin/Cipro) came on the market in 1987, and since then there have been a raft of new quinolones added to the drug class. The fluoroquinolones have been shown to have a wide spectrum of biologic activity and are effective against a large number of bacteria pathogens.
That’s the good news. But post-marketing surveillance has demonstrated a growing number of serious and unexpected side effects. Perhaps the most commonly known unique side effect of the quinolones relate to their effect on connective tissue – particularly in the Achilles tendons. The relationship between tendon pathology and the quinolones was noted back in 1983, but the FDA was very reluctant to “Black Box” the drugs until a lawsuit filed by the non-profit “Public Citizen” pressured the FDA to acknowledge the problem. In the end the boxed warning took 25 years to appear, finally surfacing in 2008.
The first lawsuit regarding tendon rupture occurred in 2010 when a Minnesota jury awarded $1.8 million to 82-year-old John Schedin who had bilateral achilles ruptures after being given levofloxacin for a respiratory infection along with some steroids by his family doctor. The case was the first of about 2,600 similar lawsuits.
In the Schedin case the majority of the award ($1.1 million) was for punitive damages against Johnson & Johnson because it was believed that the company recklessly failed to warn consumers and physicians about the risk of tendon injuries.
But the Schedin case and the associated Black Box are old news now. Every prescriber should know that tendon problems can occur with the quinolones, and it would seem logical that they be avoided when there are other safer alternative antibiotics (which there usually are). Here are some additional tidbits regarding tendon-related problems associated with the quinolones:
- 90% involve the Achilles tendon
- Rupture occurs in about 40%
- Rupture is age-related (particularly over 60)
- There is a 2:1 male predominance
- Risk of rupture lasts up to a year after exposure
- Predisposing factors include steroid use, renal dysfunction, rheumatic disease, diabetes, hyperparathyroidism, hypothyroidism and participation in sports
But given the seriousness of the latest Black Box on the fluoroquinolones, tendon rupture appears like a hiccup in comparison. More specifically, the newest Black Box on these antibiotics came out on May 16, 2016 and focused on an array of neurologic problems. Through post-marketing surveillance it was noted that a variety of psychiatric and neurologic problems were disproportionately happening in association with fluoroquinolone use. In fact, here’s an abstract from the Emergency Medical Abstracts database that specifically addresses the issue, and was published in 2011 – fully five years before the Black Box warning was issued. Some of the key points from the paper:
- The incidence of psychiatric and neurologic side effects is estimated at 1-2%. That sounds very high, however how many patients taking these medications had trouble sleeping while on them or felt a little “up tight” and never considered the drugs to be the cause? And how many patients presented to their clinicians with a variety of neurologic or psychiatric symptoms while on the drugs that were dismissed as unrelated because no one has ever heard of an antibiotic causing such problems?
- About half the patients in the series had psychiatric effects and the other, neurologic symptoms.
- The most common neurologic effects were seizures, confusion, headaches, dizziness tremors and myoclonus, while the most common psychiatric effects were mania, insomnia, psychosis anxiety, hallucinations paranoia, and delirium (suicide attempts have been reported at high doses).
- Symptoms were noted from hours to weeks after taking the antibiotic and averaged 14 months in duration (as long as nine years has been reported).
QUINOLONES: REVIEW OF PSYCHIATRIC AND NEUROLOGIC ADVERSE REACTIONS
Tome, A.M., et al, Drug Safety 34(6):465, June 2011
BACKGROUND: It has been reported that CNS events occur in 1-2% of patients taking quinolone antibiotics.
METHODS: These Portuguese authors reviewed 83 published articles (case reports or case series) describing 145 case reports involving 206 neurologic and/or psychiatric adverse drug events attributed to quinolone antibiotics.
RESULTS: Nearly half of the reports involved ciprofloxacin, and nearly one-fourth involved use of ofloxacin. Adverse CNS events were considerably less common with levofloxacin. The authors suggest that widespread use of ciprofloxacin worldwide might account for overrepresentation of this agent in adverse event reporting. Just over half of the events (53.9%) involved psychiatric disorders, most commonly including mania, insomnia, acute psychosis, and delirium. Neurological events accounted for the remainder of the adverse CNS occurrences, most commonly including seizures, confusion, and myoclonus. Adverse CNS events generally developed within minutes to days after starting treatment. Some events might have been precipitated by concomitant treatment with a quinolone and theophylline, nonsteroidal antiinflammatory drugs or, less commonly, other agents (e.g., antivirals, antihistamines, antidepressants, and opioid analgesics). Because theophylline concentrations are increased, and clearance decreased, in the setting of quinolone treatment, a reduced theophylline dose is advised in this circumstance. Other factors that might contribute to the development of adverse CNS events with quinolone treatment include a history of seizures, electrolyte disturbances, renal and/or hepatic failure, older age, and excessive dosing. Dose adjustment is advised in patients with comorbidity.
CONCLUSIONS: Clinicians should be aware of the potential for, and possible precipitants of, adverse CNS events with quinolone therapy.
127 references (firstname.lastname@example.org – no reprints). Copyright 2012 by Emergency Medical Abstracts – All Rights Reserved 1/12 – #21
So here’s what the FDA says about its new warning (underlining added):
“The U.S. Food and Drug Administration (FDA) approved changes to the labels of fluoroquinolone antibacterial drugs for systemic use (i.e., taken by mouth or by injection). These medicines are associated with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient. As a result, we revised the Boxed Warning, FDA’s strongest warning, to address these serious safety issues. We also added a new warning and updated other parts of the drug label, including the patient Medication Guide.”
… “Health care professionals should not prescribe systemic fluoroquinolones to patients who have other treatment options for acute bacterial sinusitis (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB), and uncomplicated urinary tract infections (UTI) because the risks outweigh the benefits in these patients. Stop fluoroquinolone treatment immediately if a patient reports serious side effects, and switch to a non-fluoroquinolone antibacterial drug to complete the patient’s treatment course.”
The lay public has dubbed the fluoroquinolone-related condition as “floxing,” and the verb “floxed” has been created. To get some sense of the extent of the neurologic problems, merely go onto the internet and check out the many stories of patients with a wide variety of symptoms, both musculoskeletal and neuropsychiatric that are being attributed to the fluoroquinolones. A story written in Forbes by Melanie Haiken on this subject received over 70 comments and had almost 150,000 views. Check out FloxieHope.com, FQWallofPain.com, and rxisk.org/flox-tox-guerilla-guide.
Bottom line – Don’t prescribe fluoroquinolones unless they are absolutely needed and there are no good alternatives (and there usually are at least a few). It will be very difficult to defend your practice if a patient is seriously harmed, as there was an FDA Black Box about the side effect caused, and there were other alternatives. It is surprising that more hospitals haven’t responded to this new Black Box despite the medicolegal risks they may incur by not warning their medical staffs about the use of these drugs. Compare the response to the current fluoroquinolone Black Box with the exaggerated response to the Black Box on droperidol regarding arrhythmias. Most hospitals quickly made droperidol unavailable while nothing similar has occurred regarding the quinolones.
Tell Your Story
Email email@example.com and tell us how your hospital has handled the quinolone black box warnings.